# SDR 2020FA0000179

- Difficulty date: February 25, 2020
- Submitted: February 25, 2020
- Operation: General aviation
- Make and model: Piper PA-32-260
- Aircraft serial: 862
- Aircraft time: 8,784 hours
- Engine: Lyc O540E4B5
- Engine time: 6,370 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Points
- Condition: Bent
- Location: Magneto
- Part time: 473 hours
- Component: Magneto, Slick, 6393
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

SLIGHTLY LESS THAN 500 HOURS AGO (AUGUST 2016), THE AIRPLANE WAS APPROPRIATELY MODIFIED WITH THE INSTALLATION OF A SLICK START SYSTEM WHICH INCLUDED THE INSTALLATION OF SLICK MAGNETO M/N 6393, S/N 07052122/E-08075 IN THE LEFT MAGNETO POSITION. UPON RECEIVING THE AIRPLANE FOR THE PURPOSE OF ANNUAL INSPECTION IN DECEMBER 2019, THE OWNER REPORTED THAT THE SLICK START WAS NOT FUNCTIONING AND THAT HE HAD BEEN STATING ON THE RIGHT MAGNETO. DURING PRE-INSPECTION RUN-UP, I VERIFIED THE OWNERS FINDINGS. FURTHER, FOR THE SECOND YEAR IN A ROW THE LEFT MAGNETO WAS FOUND TO BE OUT OF TIME AND FIRING LATE. THE SLICK START SYSTEM WAS DIAGNOSED OPERATIVE, WITH THE HELP OF CHAMPION AEROSPACE TECH REP. FURTHER, WITH THE TECH REP.'S HELP, WE WERE ABLE TO DETERMINE THAT THERE WAS INSUFFICIENT OVERLAP IN THE FIRING WINDOW, AND THAT THE PRIMARY POINTS WERE NOT REMIANING OPEN FOR AN ADEQUATE AMOUNT OF DEGREES. THE MAGNETO WAS REMOVED FROM THE AIRPLANE AND OPENED FOR INSPECTION. THE OIL SEAL WAS FOUND TO HAVE FAILED AND THE MAG. WAS SATURATED. UPON FURTHER DISASSEMBLY, THE PRIMARY AND SECONDARY POINTS WERE EXAMINED NEXT TO EACH OTHER. THE PRIMARY WERE A KELLY PMA'D PART AND THE SECONDARY WERE A SLICK PART. THE KELLY POINTS SEEMED TO HAVE A SIGNIFICANTLY DIFFERENT ANGLE BUILT INTO THE POINTS, AND THEY DID NOT SEEM TO MATE PROPERLY.
